Indiana, 2015

Damaging Winds in Indiana, June 7, 2015

June 7, 2015 · NWS IND · 5 events in 4 counties and zones

Two rounds of thunderstorms brought heavy rain and some severe weather to central Indiana during the evenings of June 7th and June 8th. Thunderstorms developed ahead of a cold front the evening of June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two rounds of thunderstorms brought heavy rain and some severe weather to central Indiana during the evenings of June 7th and June 8th. Thunderstorms developed ahead of a cold front the evening of June 7th. These brought rainfall of over 3 inches to portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 7, 5:31 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 7, 5:31 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT SUN JUN 7 2015

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 350 PM EDT SUN JUN 7 2015

ACTIVE WEATHER IS EXPECTED TONIGHT INTO MONDAY AS A FRONTAL
BOUNDARY SAGS INTO THE REGION...SERVING FIRST AS FOCUS FOR
DEVELOPMENT OF ONE OR MORE ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS TONIGHT AND THEN FOR ADDITIONAL REDEVELOPMENT OF
STORMS LATE TONIGHT INTO MONDAY. AMPLE MOISTURE IN PLACE ACROSS
THE AREA ALONG WITH POTENTIAL FOR TRAINING STORMS COULD LEAD TO A
FLOOD THREAT ACROSS PORTIONS OF THE AREA. QUIET WEATHER WILL
RETURN FOR LATE MONDAY NITHT THROUGH TUESDAY NIGHT BEFORE ANOTHER
ACTIVE PATTERN RESUMES LATE IN THE WEEK AND CONTINUES INTO THE
WEEKEND.

&&

.NEAR TERM /TONIGHT AND MONDAY/...
ISSUED AT 350 PM EDT SUN JUN 7 2015

MAIN CONCERNS TONIGHT ARE SEVERE WEATHER RISK...MAINLY IN THE FORM
OF A DAMAGING WIND THREAT...AND FLASH FLOOD THREAT.

MODEL GUIDANCE HAS STRUGGLED SIGNIFICANTLY THROUGH THE DAY...BUT
SHORTER TERM MODELS ARE STARTING TO APPEAR A BIT MORE REASONABLE
WITH EVOLUTION OF CONVECTION TONIGHT. MESOSCALE ANALYSIS SHOWS A
REMNANT OUTFLOW BOUNDARY/PSEUDO WARM FRONT FROM OVERNIGHT/MORNING
CONVECTION OVER NORTHERN ILLINOIS INTO NORTHERN INDIANA...ALONG
WITH A COLD FRONT ACROSS CENTRAL WISCONSIN BACK INTO THE CENTRAL
PLAINS. EXPECT UPSTREAM CONVECTIVE DEVELOPMENT TO CONTINUE NEAR
THE CONFLUENCE OF THESE BOUNDARIES AND MOVE INTO THE AREA LATER
THIS EVENING...WITH THE POTENTIAL FOR ADDITIONAL ROUNDS OF
CONVECTIVE DEVELOPMENT ALONG THE COLD FRONT AS IT SAGS INTO THE
AREA.

AMPLE EVIDENCE TO SUPPORT A HEAVY RAIN THREAT INCLUDING MOISTURE
POOLING ALONG THE BOUNDARIES /SURFACE DEWPOINTS IN THE UPPER 60S
TO LOW 70S AND PRECIPITABLE WATER VALUES APPROACHING 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THE TIME OF YEAR/...A PERSISTENT LOW
LEVEL JET IN EXCESS OF 30 TO 40KT OVERNIGHT...AND DEEPLY
MOIST/PSEUDO TROPICAL PROFILES WITH FREEZING LEVELS IN EXCESS OF
13KFT SUGGESTING WARM RAIN PROCESSES/HIGH PRECIPITATION EFFICIENCY
WILL PLAY A ROLE...IN ADDITION TO POSSIBLE TRAINING OWING TO
NEARLY BOUNDARY PARALLEL FLOW AS THE FRONT MOVES FAIRLY SLOWLY
SOUTHWARD.

THAT SAID...ANTECEDENT CONDITIONS ARE QUITE DRY WITH FLASH FLOOD
GUIDANCE VALUES IN EXCESS OF 2 INCHES PER HOUR OR 3 PLUS INCHES IN
3 HOURS. ADDITIONALLY...WITH CONVECTIVE ACTIVITY POTENTIALLY
OCCURRING IN MULTIPLE WAVES RATHER THAN ONE CONTINUOUS...BASINS
MAY BE ABLE TO HANDLE QUITE A BIT OF RAINFALL EXCEPT FOR WHERE
SIGNIFICANT TRAINING DOES MANAGE TO OCCUR.

AFTER COLLABORATION...WILL CONTINUE WITH ESF/HWO/ZFP AND OTHER
MENTIONS OF HEAVY RAIN/FLOOD THREAT OWING TO CONTINUED UNCERTAINTY
AS TO EVOLUTION OF CONVECTION AND WHERE EXACTLY HEAVIEST RAIN WILL
OCCUR. DO EXPECT A WIDESPREAD INCH AND A HALF TO TWO INCHES OF
RAINFALL BEFORE RAIN ENDS TOMORROW...WITH LOCALIZED HIGHER AMOUNTS
POSSIBLE...BUT DRIER INITIAL CONDITIONS WILL HELP REDUCE THE
WIDESPREAD FLOOD THREAT. EVENING SHIFT CAN CERTAINLY REVISIT IF IT
BECOMES MORE OBVIOUS WHERE TRAINING WILL OCCUR.

LOWS OVERNIGHT WILL LIKELY BE NEAR MODEL WETBULB TEMPERATURE PROGS
IN THE UPPER 60S TO LOW 70S...WHICH WAS NEAR CONSENSUS NUMBERS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 350 PM EDT SUN JUN 7 2015

SOME LINGERING SHOWER/ISOLATED THUNDER ACTIVITY MAY BE ABLE TO
PERSIST INTO MONDAY EVENING BUT DRY WEATHER IS LIKELY TO RETURN
FAIRLY QUICKLY MONDAY NIGHT AND PERSIST THROUGH MOST OF WEDNESDAY.
WITH SOME SIGNAL THAT A BOUNDARY WILL SAG INTO THE AREA WEDNESDAY
AFTERNOON...DECIDED A SLIGHT CHANCE POP WAS MERITED ACROSS THE FAR
NORTH.

OTHERWISE...TEMPERATURES REMAIN THE ONLY SIGNIFICANT
VARIABLE...AND CONSENSUS NUMBERS APPEARED REASONABLE ON MAX/MIN
TEMPS THROUGHOUT...WITH ONLY MINOR TWEAKS NECESSARY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 208 PM EDT SUN JUN 7 2015

RIDGING MOVING INTO THE AREA FROM THE WEST WEDNESDAY NIGHT INTO
THURSDAY...ALONG WITH LITTLE MOISTURE AVAILABLE LEND SUPPORT TO LOW
POPS TO BEGIN THE PERIOD...AS THE REGIONAL INITIALIZATION SUGGESTS.
MODELS ARE IN AGREEMENT THAT THIS RIDGE WILL BE OVER RIDDEN BY AN
UPPER LEVEL TROUGH KEEPING PRIMARILY TO THE NORTH OVER THE GREAT
LAKES. HOWEVER THIS FEATURE WILL BRING ENOUGH OF A SHORTWAVE THROUGH
CENTRAL INDIANA TO CREATE UNSETTLED WEATHER BEGINNING FRIDAY NIGHT
INTO SATURDAY.

THIS UNSETTLED PATTERN WILL BE PROLONGED THROUGH THE WEEKEND AS A
SURFACE LOW PRESSURE PUSHES NORTHEAST OUT OF THE PLAINS ACROSS THE
UPPER MIDWEST. MODELS ARE NOT IN AGREEMENT AS TO THE SPEED OF THE
LOW PRESSURE...WITH THE GFS HAVING IT THROUGH THE AREA COMPLETELY BY
SATURDAY AND REPLACED BY A SURFACE HIGH PRESSURE. THE EURO HAS THE
LOW PROGRESSING MUCH SLOWER...WITH THE COLD FRONT JUST PASSING
THROUGH CENTRAL INDIANA BY THE END OF THE PERIOD. THIS LOOKS TO BE
THE MORE REASONABLE SOLUTION GIVEN THAT THE EURO AND CANADIAN WERE
IN AGREEMENT AT THE 500MB LEVEL THROUGH THE PERIOD WHILE THE GFS WAS
OUT OF SYNC. THE INITIALIZATION ALSO SUPPORTS THIS PATTERN.

THE WARM THERMAL PATTERN WILL CHANGE LITTLE DURING THE
EXTENDED...HOWEVER WARMEST TEMPERATURES SHOULD BE DURING THE LATE
WEEK PRIOR TO THE WEEKEND...WHEN MORE STORMS ON CONVECTIVE DEBRIS
WILL BE AROUND. LOOK FOR HIGHS IN THE MID AND UPPER 80S THROUGH
FRIDAY AND THEN LOWER 80S SATURDAY AND SUNDAY PER THE REGIONAL
BLEND. OVERNIGHT LOWS IN THE MID AND UPPER 60S ALSO LOOK GOOD.

&&

.AVIATION /DISCUSSION FOR THE 080000Z TAFS/...
ISSUED AT 631 PM EDT SUN JUN 7 2015

APPEARS THERE WILL BE A LONG PERIOD OF HIGH CONVECTIVE POTENTIAL AT
THE TERMINALS TONIGHT AS A COMBINATION OF OUTFLOW BOUNDARIES...A
FRONTAL SYSTEM...AND A 35-40 KT LOW LEVEL JET INTERACT WITH AN
UNSTABLE AIR MASS.

TIMING OF THE HIGHEST CONVECTIVE THREAT TRICKY...BUT APPEARS THERE
WILL BE TWO PERIODS OF ENHANCED THREAT. ONE PERIOD UP THROUGH ABOUT
080600Z AS CURRENT CONVECTIVE CLUSTER ACROSS NORTHERN ILLINOIS SAGS
SOUTHEAST THROUGH THE AREA...WHILE THE SECOND WILL BE AFTER ABOUT
080800Z AS THE LOW LEVEL JET INTERACTS WITH EXISTING OUTFLOWS. IFR
VISIBILITY RESTRICTIONS AND GUSTY/SHIFTING WINDS ARE POSSIBLE IN AND
NEAR THE CONVECTION. CB BASES AROUND 040.

SURFACE WINDS OUTSIDE OF CONVECTION GENERALLY 200-230 DEGREES AT
9-13 KTS. LOWER CONFIDENCE IN WIND FORECAST LATE TONIGHT AS
CONVECTIVE OUTFLOWS MAY HAVE AN IMPACT ON WINDS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...MMB/RYAN
AVIATION...JAS

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 7, 3:22 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 PM EDT SUN JUN 7 2015

INZ030-031-036>049-051>057-060>065-067>072-082030-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
422 PM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK FOR SEVERE STORMS.

HAZARDS: DAMAGING WINDS. FLASH FLOODING. ISOLATED TORNADOES. LARGE
HAIL.

TIMING: AFTER 7 PM NORTHWEST AND SPREADING SOUTHEAST THEREAFTER.

DISCUSSION: A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE NORTHERN PLAINS AND UPPER GREAT LAKES AND BRING SEVERE
THUNDERSTORM CHANCES TO THE AREA THIS EVENING AND TONIGHT. AMPLE
INSTABILITY OVER CENTRAL INDIANA AND SHEAR WITH THE APPROACHING
SYSTEM WILL LEAD TO DAMAGING WIND AND ISOLATED TORNADO
POTENTIAL...WHILE SIGNIFICANT AVAILABLE MOISTURE AND A SLOW
MOVING BOUNDARY WILL BRING FLASH FLOODING POTENTIAL AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE MONDAY
ALONG WITH A CONTINUED FLASH FLOOD THREAT. THERE ARE MORE CHANCES
FOR THUNDERSTORMS FROM WEDNESDAY NIGHT ON...BUT IT IS TOO EARLY TO
DETERMINE IF THESE MIGHT BE SEVERE.

DISCUSSION: A FRONT SLOWLY SAGGING THROUGH CENTRAL INDIANA WILL
KEEP THUNDERSTORM CHANCES AND FLASH FLOODING POTENTIAL IN THE AREA
DURING THE DAY MONDAY. MORE CHANCES FOR STORMS RETURN FROM
WEDNESDAY NIGHT ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-082030-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-
422 PM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THERE IS A ENHANCED RISK FOR SEVERE STORMS.

HAZARDS: DAMAGING WINDS. FLASH FLOODING. ISOLATED TORNADOES. LARGE
HAIL.

TIMING: AFTER 6 PM.

DISCUSSION: A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE NORTHERN PLAINS AND UPPER GREAT LAKES AND BRING SEVERE
THUNDERSTORM CHANCES TO THE AREA THIS EVENING AND TONIGHT. AMPLE
INSTABILITY OVER CENTRAL INDIANA AND SHEAR WITH THE APPROACHING
SYSTEM WILL LEAD TO DAMAGING WIND AND ISOLATED TORNADO
POTENTIAL...WHILE SIGNIFICANT AVAILABLE MOISTURE AND A SLOW
MOVING BOUNDARY WILL BRING FLASH FLOODING POTENTIAL AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE MONDAY
ALONG WITH A CONTINUED FLASH FLOOD THREAT. THERE ARE MORE CHANCES
FOR THUNDERSTORMS FROM WEDNESDAY NIGHT ON...BUT IT IS TOO EARLY TO
DETERMINE IF THESE MIGHT BE SEVERE.

DISCUSSION: A FRONT SLOWLY SAGGING THROUGH CENTRAL INDIANA WILL
KEEP THUNDERSTORM CHANCES AND FLASH FLOODING POTENTIAL IN THE AREA
DURING THE DAY MONDAY. MORE CHANCES FOR STORMS RETURN FROM
WEDNESDAY NIGHT ON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING THROUGH TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
June 7, 6:51 PM EST
Where
Tippecanoe County, 2.51 mi ESE of Cairo
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
40.510, -86.880

A tree limb of unknown size was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
June 7, 7:15 PM EST
Where
Tippecanoe County, 0.98 mi W of Meadowbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Broadcast Media
Coordinates
40.398, -86.838

A large tree limb was downed and blocking the intersection of Amelia Avenue and Creasy Lane due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
June 7, 8:02 PM EST
Where
Fountain County, 0.87 mi NE of Covington
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.140, -87.390

Tree limbs of unknown size were downed due to damaging thunderstorm wind gusts measured at 65 mph.

Thunderstorm Wind, Montgomery

When
June 7, 8:45 PM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.040, -86.900

Tree limbs equal to or greater than 2 inches were downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
June 7, 10:06 PM EST
Where
Hamilton County, 0.87 mi NW of Noblesville
Measured
48 kt (55 mph) estimated gust
Property damage
$200
Reported by
Storm Chaser
Coordinates
40.060, -86.030

Tree limbs, 1 to 2 inches around, were downed due to strong thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584345, 584342, 584348, 584349, 584350.